Switching An 87 Yr Old Nursing Home Patient To Tylenol 3 After 6 Years Of Hydracodone Use Should I Be Concerned About Withdrawal Symptoms

Updated
Gina Says:

Because Hydracodone has just changed to a Schedule II med, by father's doc is switching all patients to Tyl 3. My concern is that the switch is happening without weening down from hydracodone. Is it medically necessary to slowly go down on the hydracodone as he slowly goes up on Tyl 3? or can the switch happen in one dose?

4 Replies

Earliest Newest Votes
1
Verwon Says:

Hello, Gina! How are you?

The Codeine in the Tylenol 3 is weaker than the Hydrocodone, so a rapid switch like that may result in some withdrawal and rebound effects, such as nausea, dizziness, diarrhea and rebound pain.

To be equal to 10mgs of Hydrocodone, he'd need 66.67mgs of the Codeine.

This is a narcotic analgesic, so it has the potential to be habit forming and may cause side effects, such as nausea, dizziness, drowsiness, dry mouth and constipation.

Have you spoken to his doctor about your concerns? You should never be afraid to talk to talk to them about such issues.

Was this helpful? 0
2
Gina Says:

Yes I discussed it with his doctor, who assured me that the meds were very similar and there should not be much change as in causing withdrawal symptoms. The Hydracodone being the synthetic codene, vs the natural codene in Tyl 3. The switch happened last week and my father is doing okay. He has dementia and he seems to be thinking a little clearer on the Tyl 3--but that is an issue that varies so widely by the day/week that I am unable to say it is the med change causing the improvement. My greatest concern was withdrawal symptoms, and thankfully, he did not experience them. Thank you for your reply.

Was this helpful? 0
3
Verwon Says:

You're very welcome, I'm glad that he is doing well!

Does anyone else have any questions I can help with?

Was this helpful? 0
4
Chet Says:

I would say, it all depends on what the dose of hydrocodone your father had been taking and how often did he take it, every four to six hrs around the clock, or PRN? codeine is the best choice for a switch over, though the dose should be one grain, which is Tylenol #4. At 87 yrs old inadequate dosing is a major hazard, and extremely dangerous, so I would come to the conclusion that your dad was not taking hydrocodone in large doses and too frequently. That's just the way I see it.

Was this helpful? 0

More Discussions:

Methadone withdrawal symptoms when switching from Methadone to Opana ER

I am a 55 year old man, and I have been going to a Pain Management facility for lower back pain and now even chronic Ost...

44 REPLIES
Can one have withdrawal symptoms 2 weeks after getting off Fentanyl

I was on 25mcg Fentanyl patches for about 2 months. I went down to 12mcgs to wean myself. After the 12s ran out, I was e...

9 REPLIES
withdrawal symptoms after a dose of vicodin wears off

I have been taking Norco (Vicodin or whatever) 5/325 for at least 8 or 9 years now. I have a lot if back pain. And of co...

1 REPLY
withdrawal symptoms after interrupting Angeliq

I forgot my Angeliq at home when going on holiday and skipped 4 days. I have started taking it again, but am experiencin...

1 REPLY
what are the symptoms of withdrawal after stopping trika

Please kind you tell me what the withdrawals are after stopping Trika because my mother has stopped taking them and is g...

1 REPLY
i have been on naproxen 1000mg slow release once day for about 4 years back pain and 10 of crestor cholesterol iam concerned side

I was put on Crestor same time as naproxen 1000 mg slow release for severe back pain and Crestor for cholesterol 10 mg a...

1 REPLY
Longterm Lunesta Use/Cold Turkey Delayed Withdrawal Symptoms

I took 3mg Lunesta for 2-3 years. Had taken Ambien a few years before switching. Due to a refill delay I ran out of Lune...

Can insomnia cause Paxil withdrawal symptoms?

i'e been on Paxil (20 mg)for about 2 years to calm menopausal hot flushes. It's worked like a charm, and given m...

1 REPLY
Withdrawal symptoms after 4 months?

I came off A almost 4 months ago. It was very hard at first (I cut the dose in half for a few weeks and then I took away...

4 REPLIES
Withdrawal symptoms after 2 weeks possible?

I have been prescribed feliz s 5 mg as I suffer from mild anxiety disorder. I am hesitant to start the medication as I f...